Hail, Warren
- When
- June 18, 2:55 PM EST
- Where
- Warren County, 0.85 mi SE of Sugar Grove
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 41.972, -79.337
A severe thunderstorm produced quarter-sized hail near Sugar Grove.
Several lines of showers and thunderstorms developed ahead of an approaching cold front during the afternoon and evening of June 18, 2017. Several reports of wind damage were received, primarily from northwestern PA, along with one hail report from a cell that developed ahead of the first line of storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Several lines of showers and thunderstorms developed ahead of an approaching cold front during the afternoon and evening of June 18, 2017. Several reports of wind damage were received, primarily from northwestern PA, along with one hail report from a cell that developed ahead of the first line of storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 18, 1:57 PM EST, 58 minutes earlier.
Area Forecast Discussion National Weather Service State College PA 257 PM EDT Sun Jun 18 2017 .SYNOPSIS... An approaching upper level trough will bring strong to severe thunderstorms with heavy rainfall to northwest Pennsylvania this afternoon and early evening. Thunderstorms will spread over the region overnight and Monday before a cold front through Pennsylvania. The upper trough will swing through the area during the middle of the week, then lift out by Friday. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Active weather for the CWA this afternoon and evening. Radar trends showing increasing convection upstream headed towards NW portions of area. Conditions are in place for severe weather, mainly damaging winds and possibly large hail. SPC has issued a Severe Thunderstorm Watch in the area of highest concern. Along with the severe thunderstorm potential, these storms have the potential to train and excessive rainfall is possible as well. FFG values are close to two inches an hour, which is certainly possible and a Flash Flood Watch is issued until 02z to account for localized excessive rain. Elsewhere, a few hit or miss showers and thunderstorms are popping up in the warm and humid airmass. With frontal boundary pushing east, showers and thunderstorms are in the forecast through the overnight hours slowly spreading west to east across the CWA. Much less instability than this afternoon will reduce severe weather risk. && .SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/... As front pushes though on Monday the focus of convection and heaviest rain will shift east. With afternoon heating and frontal boundary in place, SPC has slight risk over eastern half with a wedge of an enhanced risk of severe weather over Lancaster Cty. Rainfall will be locally heavy as well. FFG is quite high there with recent dry weather, but area will have to be watch for any flood potential. Conditions dry out Monday night with boundaries pushing east. && .LONG TERM /TUESDAY THROUGH SATURDAY/... A cooler and generally drier pattern is shaping up for Tuesday into early Thursday, as the cold front and plume of tropical moisture pushes east of the area. However, very fast flow will result in another low with strong warm advection bringing some showers and storms to the area later Thursday into Friday. Very humid air expected again. The cold front drops south of the area on Saturday, but is not expected to push very much to the south. EC and some other guidance hint at a strong push of warm and humid air for next Sunday. Loaded superblend in for that period and that is weighted toward the warm and humid conditions. Otherwise, the main changes to the longer term were just minor. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... Convection now developing over northwest PA and will prgress into central PA toward sunset. Worded KBFD with -TSRA and other west and central airfields with VCTS through 19/00z. Convection transitions to -SHRA overnight with some restriction to ceilings to MVFR and occasional IFR. Winds will continue to be gusty with 20 KTS likely through the evening hours. Are of convection will develop on Monday but the main effects would be toward the latter portion of the TAF valid time. .OUTLOOK... Mon...Widespread TSRA impacts central and east. Tue...Sct SHRA NW. No sig wx. Wed...Mainly dry with VFR conditions. Thu...Sct SHRA and storms...mainly N. Fri...Chance of showers and thunderstorms. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 10 PM EDT this evening for PAZ004>006- 010-011. && SYNOPSIS...Ross NEAR TERM...Ross SHORT TERM...Ross LONG TERM...Fitzgerald AVIATION...Martin/RXR/Tyburski
Hazardous Weather Outlook National Weather Service State College PA 153 PM EDT Sun Jun 18 2017 PAZ028-036-042-049>053-056-063-191100- Juniata-Franklin-Sullivan-Union-Snyder-Montour-Northumberland- Columbia-Perry-Cumberland- 153 PM EDT Sun Jun 18 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ057>059-064>066-191100- Dauphin-Schuylkill-Lebanon-Adams-York-Lancaster- 153 PM EDT Sun Jun 18 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ012-017>019-024>027-033>035-037-041-045-046-191100- Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria- Blair-Huntingdon-Mifflin-Somerset-Bedford-Fulton-Tioga- Northern Lycoming-Southern Clinton-Southern Lycoming- 153 PM EDT Sun Jun 18 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010-011-191100- Warren-McKean-Potter-Elk-Cameron- 153 PM EDT Sun Jun 18 2017 ...SEVERE THUNDERSTORM WATCH 353 IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. Flash Flood Watch. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. Martin
Special Weather Statement
National Weather Service State College PA
216 PM EDT SUN JUN 18 2017
PAZ058-181900-
Schuylkill PA-
216 PM EDT SUN JUN 18 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL COUNTY UNTIL
300 PM EDT...
At 216 PM EDT, Doppler radar indicated a strong thunderstorm over
Pine Grove, moving northeast at 20 mph.
Winds in excess of 40 mph are possible.
Locations impacted include...
Tamaqua, St. Clair, Pottsville, Schuylkill Haven, Minersville,
Mahanoy City, Frackville, Shenandoah, Englewood, Coaldale,
Orwigsburg, Port Carbon, Forrestville, Altamont, Pine Grove, Tremont,
Tuscarora, Beurys Lake, Seltzer and Buck Run.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4070 7581 4064 7598 4063 7600 4051 7632
4051 7636 4050 7641 4050 7644 4052 7648
4063 7656 4091 7600 4081 7589 4073 7576
TIME...MOT...LOC 1816Z 237DEG 16KT 4056 7639
CRThe Buffalo radar (KBUF), 119 km away, was scanning. The volume nearest the first event began at 19:56 UTC.
14 thunderstorm wind, 1 hail. Local standard time, as filed.
A severe thunderstorm produced quarter-sized hail near Sugar Grove.
A severe thunderstorm producing winds estimated near 60 mph knocked down several trees in Tidioute.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires near Russell.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires near Clarendon.
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across Lost Lane near Bradford.
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across Kennedy Street in Bradford.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees on homes on Burnside Avenue in Bradford.
A severe thunderstorm producing winds estimated near 60 mph knocked down power lines along Route 46 (South Kendall Avenue) near Bradford.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires near the Old Bradford Speedway.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires along Summit Road north of Rew.
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across Oil Valley Road north of Duke Center.
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across Route 446 north of Eldred.
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across Roberts Road just southwest of Bradford Regional Airport (KBFD).
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto a house and took the roof off of a little league dugout behind the house on Main Street in Howard.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees in the Alan Seeger Natural Area, including one tree across a road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695190, 695191, 695192, 695193, 695194, 695195, 695196, 695197, 695199, 695200, 695201, 695202, 695216, 695219, 695220.